Some medicines or drugs prescribed by your doctor may alter your bowel habit. Antibiotics, indigestion medicines, iron tablets and laxatives may give you a looser bowel action, whereas iron tablets and painkillers, especially those with codeine, may cause constipation. Anti-depression medicines may also affect your bowels. Do remember that some medicines may change the colour of your motions and, in some instances, your urine.
Some sugar coated or slow release medicines may not be absorbed properly in your bowel especially with an ileostomy. This may also be the case if you are taking oral contraceptives. It may be advisable to discuss your medication regime with your G.P.
If you buy medicines over the counter at a chemist you may want to discuss any side effects with the pharmacist. They will be happy to discuss any aspects of your medication or other concerns with you.
You may find that some health supplements alter your stoma output. You may find discussing the supplements with your GP or chemist helpful.